Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 230, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2001, 10:24 PM CDT for McPherson County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 10:24 PM CDT (03:24 UTC)
- Expired
- Aug 22, 2001, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McPherson County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:27 PM CDT | Hail 1 | Marquette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS53 KICT 230324 SVRICT KSC113-230415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1024 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARQUETTE...OR ABOUT 14 MILES NORTHWEST OF MCPHERSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MARQUETTE AROUND 1025 PM CDT... NEAR LINDSBORG AROUND 1040 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 1115 PM CDT. LAT...LON 3853 9786 3849 9781 3860 9762 3860 9783 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:56 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 22, 9:56 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT WED AUG 22 2001 UPDATED ZONES TO ALIGN GREATEST POPS IN THE N AND LOWEST IN SE. IMPRESSIVE SHRTWV EVIDENT IN WATER VAPOR LOOP OVER CO. APPRS THAT LIFT AHD OF IT IS SUPPORTING TSTMS IN SW KS/ERN CO. THIS SHOULD BRING BEST CHC OF PCPN TO NRN SXNS OF FCST AREA OVNGT. SOME THREAT OF ELEVATED CONVECTION OVNGT IN THE REST OF AREA...BUT ANTICIPATED WARM AIR ADVCTN IS NOT THAT IMPRESSIVE...HENCE THE LWR POPS. IN A QUICK POST EVENT SUMMARY...APPRS THAT SVR STMS HEAVILY INFLUENCED BY THE SFC SPD CONVERGENCE...AND THE 35 M/S SPD MAX EVIDENT IN 6MIN DATA FROM HILLSBORO PROFILER. BOTH LAPS/RUC SOUNDINGS AND TOP 00Z RAOB SUG CAPES WERE ABT 2000. SFC INFLOW WNDS GUSTING OVR 30 KTS HELD OUTFLOW IN CHECK TO KEEP ECHOES REDEVELOPING ACRS MCPHERSON CNTY. SHEAR PROFILE AND STORM MOTION WERE GOOD ENUF TO GENERATE THE QUARTER SIZED HAIL RPT...DESPITE THE RELATIVELY HI FREEZING LVL/WBZ. HOWERTON
In the hours before
Local storm report, Aug 22, 9:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
940 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 4 SW CONWAY KS 1.00 INCH HAIL
08/22/01 MCPHERSON REPORTED BY TRAINED
SPOTTER
0522 PM 5 SW CONWAY KS 1.00 INCH HAIL
08/22/01 MCPHERSON REPORTED BY TRAINED
SPOTTER
0526 PM 4 S MARQUETTE KS WIND DAMAGE
08/22/01 MCPHERSON TRAINED SPOTTER REPORTED
LARGE LIMBS AND POWER LINES
DOWNED.
0643 PM 4 S FREEMONT KS 60 MPH TSTM WIND GUST
08/22/01 MCPHERSON REPORTED BY GENERAL
PUBLIC.
0647 PM 3 SW JENKINS KS 70 MPH TSTM WIND GUST
08/22/01 MCPHERSON REPORTED BY GENERAL
PUBLIC.
0655 PM 1 NE JOHNSTOWN KS .75 INCH HAIL
08/22/01 MCPHERSON REPORTED BY GENERAL
PUBLIC.
0727 PM 2 NE GROVELAND KS .75 INCH HAIL
08/22/01 MCPHERSON REPORTED BY TRAINED
SPOTTER.
0731 PM 2 E MCPHERSON KS .75 INCH HAIL
08/22/01 MCPHERSON REPORTED BY TRAINED
SPOTTER
0759 PM 2.5 NE GALVA KS 80 MPH TSTM WIND GUST
08/22/01 MCPHERSON GENERAL PUBLIC REPORTED 8
FOOT BY 12 FOOT STORAGE
SHED DISLODGED FROM
FOUNDATION.
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Aug 22, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Aug 23, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 36 min |
| Aug 23, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Aug 23, 5:11 PM CDT | Tornado Warning | ICT | Russell | 49 min |
| Aug 23, 5:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
| Aug 23, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Aug 23, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Aug 23, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Aug 23, 6:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
| Aug 23, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.